An Unusual Cause of Thyrotoxic Periodic Paralysis: Triiodothyronine-Containing Weight Reducing Agents

    loading  Checking for direct PDF access through Ovid

Abstract

Abstract:

Thyrotoxic periodic paralysis resulting from exogenous thyroid hormone administration (thyrotoxicosis factitia) has been rarely reported. We describe a 23-year-old man who presented with limbs paralysis upon awakening in the morning. Pertinent history revealed that he took drugs containing triiodothyronine (64 μg) and propranolol (40 mg) twice daily for weight reduction in the past month and discontinued these drugs 3 days before admission. Physical examination showed systolic hypertension (160/76 mm Hg), relative tachycardia (98 bpm), and symmetrical flaccid paralysis of all extremities. The most striking laboratory finding was severe hypokalemia (1.6 mmol/L) with low urinary potassium excretion and normal blood acid-base status, suggesting acute potassium shifting into cells. Approximately, 174 mmol of potassium chloride was administrated to restore his muscle strength within 12 hours, but rebound hyperkalemia (6.1 mmol/L) developed upon recovery. Despite normal serum free triiodothyronine and thyroxine levels, the suppressed concentration of thyroid stimulating hormone indicated hyperthyroidism. The low radioiodine uptake (4%) and serum thyroglobulin level (2 ng/mL) were consistent with thyrotoxicosis factitia. This is the first reported case of exogenous triiodothyronine-induced thyrotoxic periodic paralysis, which may have been precipitated by the withdrawal of propranolol.

Related Topics

    loading  Loading Related Articles